It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High Cholesterol Message Board

  • Lipitor!!

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 04-24-2008, 09:13 AM   #1
    tatum46
    Senior Member
    (female)
     
    Join Date: Aug 2004
    Location: Chicago, IL
    Posts: 125
    tatum46 HB User
    Lipitor!!

    Hi,
    I am one of those lucky people who has to take Lipitor, the side effects I suffer from include
    Hair loss
    Itchy scalp
    Liver spots
    Chronic Bronchitis

    these are all caused by lipitor I know because I used to be on lipitor 4 yrs ago, suffered from all the ailments I mentioned above.. than I went off lipitor and started taking zetia.. although zetia did absolutely nothing for my cholesterol (so my numbers climbed through the roof) all of my complaints went away. and now I am back on Lipitor a week and my hair starts falling out in clumps.. bronchitis is back.. I have itchy skin...
    Obviously I am doomed to take it but my question is.. is there any thing I can take or do to offset the sideeffects???

    Anyone??? Please help???

     
    Sponsors Lightbulb
       
    Old 04-24-2008, 10:14 AM   #2
    namelessme
    Veteran
    (male)
     
    Join Date: Jun 2007
    Location: ny
    Posts: 408
    namelessme HB User
    Re: Lipitor!!

    Why did your doctor even give you lipitor again, if you have so many side effects from it?

    Do you get side effects from all statins, or just lipitor? There are a million flavors of statins, including some with less side effects. Have you tried those?

    And you could try taking coenzyme Q-10, which is depleted from your body when you take a statin. Although typically the symptoms from CoQ10 depletion is muscle related, not the side effects you mentioned.

    If you absolutely can't take a statin, there is also niacin (or maybe even fibrates) you can try. What are you cholesterol numbers and do you have other risk factors?

    Last edited by namelessme; 04-24-2008 at 10:16 AM. Reason: included info on CoQ10

     
    Old 04-24-2008, 12:10 PM   #3
    tatum46
    Senior Member
    (female)
     
    Join Date: Aug 2004
    Location: Chicago, IL
    Posts: 125
    tatum46 HB User
    Re: Lipitor!!

    Namelessme, my total was 306 but I retested tuesday.. for some reason I can't believe it's in the 300s when I am being so careful. I have to look at the breakdown but my trigs were okay it was the HDL that was high.. like I said when I get home I will look at it and I can tell you acurately.
    As for my doctor I guess he just feels lipitor brings the cholesterol down and that's all he cares about, he asks me if I would like to try something else but I don't have a medical degree.. I don't even know what my options really are. I tried the zetia and didn't work for me that well.
    I am so frustrated.

     
    Old 04-24-2008, 02:43 PM   #4
    Red60
    Veteran
    (male)
     
    Red60's Avatar
     
    Join Date: Jan 2007
    Location: usa
    Posts: 388
    Red60 HB User
    Re: Lipitor!!

    Quote:
    I have to look at the breakdown but my trigs were okay it was the HDL that was high.. like I said when I get home I will look at it and I can tell you acurately.
    If you check your results and it is true that the HDL is the high component then you need to start looking for a new Dr. High HDL is good and lipitor would not lower the HDL.


    Quote:
    Obviously I am doomed to take it but my question is.. is there any thing I can take or do to offset the sideeffects???
    Personally I disagree. Lipitor is proven to lower cholesterol but the science proving it does anything else beyond that is actually quit weak. Lifestyle changes may not be able to lower your cholesterol as dramatically as statin drug but I think they give better results as measured by general health and longevity.

     
    Old 04-25-2008, 08:22 AM   #5
    tatum46
    Senior Member
    (female)
     
    Join Date: Aug 2004
    Location: Chicago, IL
    Posts: 125
    tatum46 HB User
    Re: Lipitor!!

    Here are my original numbers, I didn't get the results from the second test yet... and it looks pretty bleak

    Trig 105
    HDL 47
    VLDL Chol calc 21
    LDL 234

    I just read about Crestor, which was the other option given to me by my doctor.. but it seems more potent than Lipitor.
    The one thing that truely bothers me about lipitor is it triggers brochitis.. if there was any way of remedying that maybe I could just grin and bear it.

     
    Old 04-25-2008, 07:52 PM   #6
    namelessme
    Veteran
    (male)
     
    Join Date: Jun 2007
    Location: ny
    Posts: 408
    namelessme HB User
    Re: Lipitor!!

    Your LDL is elevated quite a bit, so some sort of treatment looks necessary.

    If it was me, I'd do this:

    Ask your doctor for a VAP lipoprotein test, as well as c-reactive protein, and homocysteine tests. The VAP is much more accurate than regular lipid testing and it will also show your LDL/HDL particle sizes and your Lp(a) level.

    Change your diet if it's currently poor. Eliminate trans-fats, reduce saturated fats, increase fiber (oat bran), eat more vegetables. Eliminate fast food, and reduce refined carbohydrates to a reasonable level (as much as you can without starving), including bread, pasta and wheat products.

    Exercise 3-4x weekly, at least.

    Ask your doctor about taking fish oil. You can mention Lovaza, which is a prescription fish oil, in case your doctor has a problem with non-prescription supplements.

    Get your vitamin D levels tested. If deficient, supplement with an gel cap vitamin D.

    Consider a different statin, such as Zocor or Lovastatin (prescription version of red yeast rice). Lovastatin will most likely be less effective than Lipitor, but it should have less side effects. You can try taking a low dose to start with, to see if you get any problems for it. Take at least 100mg Coenzyme Q-10 daily, if you take a statin.

    If a statin can't be taken (or you just don't want to take one), consider Niaspan, which most likely will have to be titrated up to 2 grams/daily to deal with your LDL problem. You won't have side effects like you do from statins, but may get some flushing, especially when you first start it. Your liver enzymes will need to be periodically checked, same as if you take a statin. Niaspan may be less effective than a statin in reducing your LDL, but it has other benefits, including raising HDL, shifting particle sizes, reducing lp(a) and reducing triglycerides.

    You can discuss the above options with your doctor and see what he says. Hope this info is helpful.

     
    Old 04-26-2008, 07:07 AM   #7
    tatum46
    Senior Member
    (female)
     
    Join Date: Aug 2004
    Location: Chicago, IL
    Posts: 125
    tatum46 HB User
    Re: Lipitor!!

    Namelessme, I called my dr's office yesterday and spoke with the nurse.. as I was leaving a message for the doctor listing my problems with Lipitor she said it sounds like I am allergic to it.. so I am going in to see him on tuesday. I just printed out your post to take with me, thank you so much for the advise.
    I will let you know what happens.

     
    Old 05-03-2008, 01:03 PM   #8
    tatum46
    Senior Member
    (female)
     
    Join Date: Aug 2004
    Location: Chicago, IL
    Posts: 125
    tatum46 HB User
    Re: Lipitor!!

    Hi, me again.. I got my results back for the second test I had done 8 days after the first one that read 306 for my total cholesterol. It is 230 .. I doubt it was ever 306 my doctor even did a double take and checked to see if it was the same lab. How can there be such a difference in 8 days?
    Well he put me on Wellchol.. I started last night, no side effects yet. You are supposed to start taking 1 pill twice a day for a week, than go up to 2 pills 2x per day and 3 pills 2xday a week later and continue with 3 pills twice a day.. (they are large pills like vitamins) I have no problem swallowing pills.. so used to taking vitamins.
    I will get my cholesterol checked in about 6 weeks again.. will let you know what happens.

     
    Closed Thread

    Tags
    crestor, lipitor, lovastatin, niaspan, zetia, zocor



    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 05:24 AM.





    © 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!